MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL® SMART TOUCH¿ BI-DIRECTIONAL NAVIGATION CATHETER; SIMILAR DEVICE D132701, PMA # P030031/S053

BIOSENSE WEBSTER INC THERMOCOOL® SMART TOUCH¿ BI-DIRECTIONAL NAVIGATION CATHETER; SIMILAR DEVICE D132701, PMA # P030031/S053
Catalog Number UNK_SMART TOUCH BIDIRECTIONAL
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Pulmonary Embolism (1498); Pleural Effusion (2010); Cardiac Tamponade (2226); Heart Block (4444)
Date of Event 08/01/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This complaint is from a literature source.The following literature cite has been reviewed: tedrow ub, kurata m, kawamura i, batnyam u, dukkipati s, nakamura t, tanigawa s, fuji a, richardson td, kanagasundram an, koruth js, john rm, hasegawa k, abdelwahab a, sapp j, reddy vy, stevenson wg.Worldwide experience with an irrigated needle catheter for ablation of refractory ventricular arrhythmias: final report.Jacc clin electrophysiol.2023 aug;9(8 pt 2):1475-1486.Doi: 10.1016/j.Jacep.2023.05.014.Epub 2023 may 19.Pmid: 37278684.No device was received for analysis at the time of submission of the initial 3500a.Since the product was not returned for analysis, no product failure analysis can be conducted, and no determination of possible contributing factors could be made.Device history record (dhr) review cannot be conducted because no lot number was provided by the customer.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's ref #: (b)(4).
 
Event or Problem Description
This complaint is from a literature source.The following literature cite has been reviewed: tedrow ub, kurata m, kawamura i, batnyam u, dukkipati s, nakamura t, tanigawa s, fuji a, richardson td, kanagasundram an, koruth js, john rm, hasegawa k, abdelwahab a, sapp j, reddy vy, stevenson wg.Worldwide experience with an irrigated needle catheter for ablation of refractory ventricular arrhythmias: final report.Jacc clin electrophysiol.2023 aug;9(8 pt 2):1475-1486.Doi: 10.1016/j.Jacep.2023.05.014.Epub 2023 may 19.Pmid: 37278684.Objective/methods/study data: background we previously reported feasibility of irrigated needle ablation (ina) with a retractable 27-g end-hole needle catheter to treat nonendocardial ventricular arrhythmia substrate, an important cause of ablation failure.Objectives the purpose of this study was to report outcomes and complications in our entire ina-treated population.Methods patients with recurrent sustained monomorphic ventricular tachycardia (vt) or high-density premature ventricular contractions (pvcs) despite radiofrequency ablation were prospectively enrolled at 4 centers.Endpoints included a 70% decrease in vt frequency or pvc burden decrease to <5,000/24 h at 6 months.Results ina was performed in 111 patients (median: 2 failed prior ablations, 71% nonischemic heart disease, and left ventricular ejection fraction 36 14%).Ina acutely abolished targeted pvcs in 33 of 37 patients (89%), and pvcs were reduced to <5,000/day in 29 patients (78%).During 6-month follow-up, freedom from hospitalization was observed in 50 of 72 patients with vt (69%), and improvement or abolition of vt occurred in 47%.All patients received multiple ina applications, with more in the vt group than in the pvc group (median: 12 (iqr: 7-19) vs 7 (5-15); p < 0.01).After ina, additional endocardial standard radiofrequency ablation was required in 23% of patients.Adverse events included 4 pericardial effusions (3.5%), 3 cases of (anticipated) atrioventricular block (2.6%), and 3 heart failure exacerbations (2.6%).During 6-month follow-up, 5 deaths occurred; none were procedure-related.Conclusions ina achieves improved arrhythmia control in 78% of patients with pvcs and avoids hospitalization in 69% of patients with vt refractory to standard ablation at 6-month follow-up.Procedural risks are acceptable.(intramural needle ablation for ablation of recurrent ventricular tachycardia; nct01791543) (intramural needle ablation for the treatment of refractory ventricular arrhythmias; nct03204981) (j am coll cardiol ep 2023.All deaths that occured were not attributed to the device or investigational procedure and attributed to patient conditions with severe heart disease.Lot, model and catalog number are not available, but the suspected biosense device possibly associated with reported adverse events: thermocool smarttouch ablation catheter.Other biosense webster devices that were also used in this study: carto 3, pentaray nav catheter, soundstar ice catheter non-biosense webster devices that were also used in this study: viewflex ice catheter (abbott).Exact quantities of products cannot be accurately determined as patients can experience more than adverse event and the data is summarized.Adverse event(s) and provided interventions possibly associated with an unidentified thermocool smarttouch: qty 4 pericardial effusion (cardiac tamponade) that were drained percutaneously (recognized procedural complication).Qty 3 (pericardial effusion) that did not require drainage (recognized procedural complication).Qty 3 atrioventricular block that was expected (heart block) without any interventions (recognized procedural complication).Qty 2 (pulmonary embolism) and no interventions were discussed in the article for this (serious) condition.

Brand Name
THERMOCOOL® SMART TOUCH¿ BI-DIRECTIONAL NAVIGATION CATHETER
Common Device Name
SIMILAR DEVICE D132701, PMA # P030031/S053
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
3035526892
MDR Report Key17663427
Report Number2029046-2023-01959
Device Sequence Number12302207
Product Code LPB
UDI-Device Identifier10846835009163
UDI-Public10846835009163
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Literature,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberUNK_SMART TOUCH BIDIRECTIONAL
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/04/2023
Initial Report FDA Received Date08/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTO 3; PENTARAY NAV CATHETER; SOUNDSTAR ICE CATHETER; VIEWFLEX ICE CATHETER (ABBOTT)
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient SexUnknown